This is a case from another hospital and has been anonymised as usual for patient confidentiality.
A 45 year old lady had been playing tennis following which she had eaten lunch which included several glasses of wine. Following this, she went back to play tennis.
She developed sudden onset of lower abdominal pain which was crampy in nature. This was associated with watery diarrhoea followed by the passing of fresh per rectal bleeding only one time. The patient was so concerned that she presented to the hospital.
She had had several previous episodes of the same fresh rectal bleeding in the past and had been admitted to hospital on those occasions, and it always followed consumption of alcohol.
There was no associated nausea or vomiting.
Previous medical history included renal failure due to type 1 diabetes requiring 3x weekly haemodialysis, hypertension and paroxysmal atrial fibrillation that was refractory to recent ablative intervention.
Drugs included Valsartan, Warfarin, Flecainide, Verapamil and insulin.
She was a non-smoker and had full activities of daily living.
When she was examined on the admission day, she was afebrile, looked well, and all observations were stable.
Cardiovascular, respiratory and abdominal examinations were unrevealing except for the rectal examination. The rectal exam showed normal brown stool but occult blood was positive. There was no evidence of fresh blood !!!
Blood tests revealed normal levels of white cells, haemoglobin, MCV and platelets. INR was subtherapeutic at 1.76.
BUN and Creatinine were consistent with severe renal failure and the K was 6.5
Liver function was normal.
ECG showed sinus rhythm. No acute changes were evident.
Ultrasound scan of the abdomen was unrevealing.
Flexible sigmoidoscopy was subsequently performed which showed slight redness of the rectosigmoid mucosa but no fresh bleeding.
What was the diagnosis linking all the elements together?
Well, history here was everything.
It was clear from the drug history that the paroxysmal AF was poorly controlled as the patient, despite cardiac ablation therapy, was still using two kinds of antiarrhythmic agents. Moreover, the use of alcohol is a known precipitant of AF. The patient had suffered from this rectal bleeding problem on a total of 3 episodes and all were associated with alcohol consumption.
The INR was subtherapeutic and with PAF, the patient would be at risk of atrial thrombosis and embolism.
From the symptoms of lower abdominal pain and GI symptoms, the problem was affecting the territory of the latter transverse colon, descending colon and rectosigmoid region. The rectal exam showing normal stool with a previous bleed indicated that the bleeding must have come from an origin close to the rectosigmoid area as defecation had resulted in clearage of the blood to leave normal brown stool decending from above. Indeed, the flexible sigmoidoscopy confirmed these thoughts.
The previous flexi-sig pictures from other admissions, showed an ischaemic element to these episodes and biopsies comfirmed ischaemic colitis.
So, putting the elements of the history together with the examination, it was postulated that the patient was most likely having recurrent paroxysmal AF with resulting thromboembolism as a result of a subtherapeutic INR or ischaemia due to ensuing hypotension from fast PAF. The PAF was probably being caused by a combination of alcohol, hyperkalaemia and silent ischaemic heart disease.
However, the resident doctor thought that the patient had not had a recent episode of PAF during the tennis match. The patient was however prone to PAF during haemodialysis.
It was time to go to the bedside to take more history and then examine!
The patient was comfortable and speaking normally. On direct questioning, the patient admitted that the PAF episodes were occurring frequently and had occurred on the day that she had played tennis. In fact, this chain of questions from the senior doctor led to very interesting answers from the patient. It turned out that the patient counted her heart rate and it was irregular running at 120/min and was associated with a heavy chest feeling, radiation to the jaw and worsening paraesthesia in her fingers. The episode prior to admission also made her breathless. Following this, the patient developed the abdominal pain and bloody diarrhoea.
Examination of the heart revealed a soft systolic murmur but the patient was in sinus rhythm. Chest and abdomen were unrevealing.
In this case, it became clear that the PAF was a big problem. In fact, it was causing ischaemic symptoms to the heart and it was very possible that there was underlying coronary artery disease unmasked by the tachyarrhythmia from hypoperfusion. The PAF and subtherapeutic INR could have resulted in thromboembolism and ischaemic bowel and resulting in haemorrhage. The same would be true for an episode of hypotension resulting in bowel ischaemia from fast PAF.
On the other hand, the patient had been playing tennis. Physical activity tends to divert blood away from the gut to muscle, heart and brain etc. The patient had then eaten food requiring more blood flow to the gut after which, she went back to play tennis thereby again requiring blood flow away from the gut. With an onset of the PAF and reduction in potential blood flow, it is possible that ischaemic bowel resulted especially if there was a partial obstruction to the inferior mesenteric artery in the first place e.g. from a previous thromboembolic event or atherosclerosis.
In this case, a combination of factors were promoting frequent episodes of PAF. The potassium level was a major concern especially as she continued to be prescribed an angiotension receptor blocker to control blood pressure. Flecainide is a Class 1c agent and is can make ischaemic heart disease worse and hence, it is contraindicated in IHD!!
Using a beta-blocker to control AF and hypertension would be one option, but without knowing the cause of the bowel ischaemia could make the situation worse by exacerbating ischaemic bowel. Moreover, in diabetes, use of beta-blockers can result in loss of hypoglycaemic warning signs and hence, it would not be a first choice of most physicians.
In view of the renal failure, digoxin would not be a option as toxicity would be a real problem.
Using a calcium channel blocker (cardiac specific) at a higher dose regularly would be a option and verapamil was already being used.
In my experience, Amiodarone is the most effective anti-arrhythmic agent for AF per se. Despite its famous side-effect profile and the fear of most Japanese physicians to prescribe it, it nevertheless saves lives!
It is widely used in the UK for such difficult to treat patients and has little adverse effect on myocardial contractility. This is the drug I would have advocated in this case.
Remember that Warfarin and Amiodarone have an interaction and can cause the INR to rise.
As for investigating the ischaemic bowel, perhaps the most sensitive way would have been to do an angiogram of the mesenteric vessels. The procedure is however invasive and the patient was warfarinized and would require conversion to heparin before doing the procedure. On the other hand, a contrast abdominal CT scan might also have provided the answer.
Cardiac echo would have been essential here to rule out thrombus and if negative, a Bruce Protocol stress test to assess coronary artery disease would have been justified although failing that, a myoview scan could provide a similar answer. The gold standard of course would be a coronary angiogram.
In summary, a thorough history provided very essential clues. Simply relying on what the patient tells you is not enough. You must ask detailed and structured questions about each of the presenting complaints and previous medical history. In this case, the previous medical history of PAF was in fact, current medical history !!!!
Don't let a normal ECG fool you to exclude PAF. PAF means it is paroxysmal (intermittent) and hence, it is not always detectable !! Have a high suspicion of recurrent PAF and ask about palpitations, dyspnoea, ischaemic chest pain, and other ischaemic pains.
Always examine the drugs !! In this case, despite the history of ablation, it was clear that the PAF was uncontrolled as by definition, the patient was still taking anti-arrhythmic drugs!
Remember, STOP dangerous drugs. Examine the side effects and contra-indications. As new information becomes available you must decide which drugs should be stopped or continued or which ones to begin-- not an easy task at all.
When you think of Gastrointestinal bleeding, don't just think of localised disease such as ulcerative colitis, Crohn's or diverticular disease. Also think of system disease as well e.g. thromboembolism, systemic hypotension induced ischaemia e.g. in patients with peripheral vascular disease (ASO), endocarditis, vasculitis, congenital e.g. Aortic stenosis with bowel telangiectasia. This list of causes is wide and beyond the scope of today's discussion.